Thrombotic events (TEs) are rare serious complications following administration of hyperimmune globulin (HIG) products. Our retrospective claims-based study assessed occurrence of same-day TEs following administration of HIGs during 2008-2011 and examined potential risk factors using HealthCore's Integrated Research Database (HIRD(SM) ) and laboratory testing of products' procoagulant Factor XIa activity by U.S. Food and Drug Administration. Multivariable regression was used to estimate same-day TE risk for different products. Of 101,956 individuals exposed to 23 different HIG product groups, 86 (0.84 per 1,000 persons) had a TE diagnosis code (DC) recorded on the same day as HIG administration. Unadjusted same-day TE DC rates (per 1,000 persons) ranged from 0.4 to 148.9 for different products. GamaSTAN S/D IG >10 cc had statistically significantly higher same-day TE DC risk compared to Tetanus IG (OR = 57.57; 95% CI = 19.72-168.10). Increased TE risk was also observed with older age (≥45 years), prior thrombotic events, and hypercoagulable state(s). Laboratory investigation identified elevated Factor XIa activity for GamaSTAN S/D, HepaGam B, HyperHep B S/D, WinRho SDF, HyperRHO S/D full dose, and HyperTET S/D. Our study, for the first time, identified increase in the same-day TE DC risk with GamaSTAN S/D IG >10 cc and suggests potentially elevated TE risk with other HIGs.
Copyright © 2013 Wiley Periodicals, Inc.